Alert archive / New Mexico / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 15, NWS Albuquerque, NM

May 9, 2001Quay County, San Miguel County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at May 9, 2001, 4:26 PM MDT for Quay County, San Miguel County, New Mexico. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 9, 2001, 4:26 PM MDT (22:26 UTC)
Expired
May 9, 2001, 5:00 PM MDT
In force
34 min
Issued by
NWS Albuquerque, NM
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Quay County, NM, San Miguel County, NM

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.4 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2001-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1106 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2001-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1106 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
1168 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

623 
WUUS55 KABQ 092228
SVRABQ
NMC037-047-092300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
426 PM MDT WED MAY 9 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL QUAY COUNTY IN EAST CENTRAL NEW MEXICO
  EXTREME SOUTHEASTERN SAN MIGUEL COUNTY IN NORTHEAST NEW MEXICO

* UNTIL 500 PM MDT

* AT 425 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES NORTHWEST OF TUCUMCARI...MOVING EAST AT
  25 MPH.  THIS STORM WILL MOVE OVER STATE ROAD 104 ON THE QUAY / SAN
  MIGUEL COUNTY LINE BY 440 PM MDT. 

* THE SEVERE THUNDERSTORM WILL BE...
  4 MILES NORTH OF TUCUMCARI AT 440 PM MDT

LAT...LON 3524 10393 3511 10394 3513 10322 3532 10333

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:00 PM MDT, 1 hour 26 minutes earlier.

Area forecast discussion, May 9, 3:00 PM MDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 PM MDT WED MAY 9 2001

HIGH BASED CONVECTION OVER WEST THIS AFTN OBVIOUSLY NOT STRICTLY
TERRAIN GENERATED...LENDING CREDENCE TO VORT MAX MODELS SHOW OVER
EASTERN PLAINS THIS EVENING. EXPECT EARLY END TO TSTMS WEST OF
CENTRAL MOUNTAINS THIS EVENING BUT COULD LAST TIL AFTER MIDNIGHT
ALONG EASTCENTRAL/SE BORDER...USING ETA TIMING OF SHORTWAVE/VORTMAX.
CAN'T RULE OUT AN ISOLD SEVERE DUE TO GUSTY WINDS/HAIL ALONG ERN BDR
WITH LOW LEVEL FLOW BACKING TO SLY/SELY FOR A WHILE THIS EVENING.
MUCH DRIER ENVIRONMENT BY THU WITH LEE TROUGHING RESULTING IN
GENERALLY WLY FLO SFC/ALF EXCEPT STILL SLIGHT CHANCE POPS ECNTRL/SE
BDR(MAINLY EARLY AFTN) IN VCNTY DRY LINE. BREEZY AND WARMER MOST
AREAS THU AFTN. WIND SHIFT TO NLY FRIDAY IN NERN CRNR DROPPING TEMPS
AND BRINGING BACK SLIGHT CHANCE POPS WITH DRY...BREEZY AND WARM
CONDS ELSEWHERE. WIND SHIFT/COLD FRONT WORKING SWD DOWN THE PLAINS
FRIDAY EVENING WITH EAST CANYON WINDS DEVELOPING INTO RIO GRANDE
VALLEY. THUS CURRENT FCST FOR SATURDAY OF CLOUDS/COOLER/CHANCE POPS
EAST AND A LITTLE COOLER WITH SLIGHT CHANCE POPS CENTRAL/WEST STILL
LOOKS REASONABLE. THEREAFTER...LEE TROUGHING SUNDAY FOR WARMER AND
DRIER WITH ONLY SLIGHT CHANCE POPS. FIRST HALF OF NEXT WEEK...WEAK
RIDGING OVERHEAD BUT WITH OCNL WIND SHIFTS WORKING DOWN PLAINS AND A
SERIES OF WEAK IMPULSES BRUSHING WRN BDR AREAS IN WEAK SLY/SWLY UPR
FLO. TODAY'S LONG RANGE MODELS INDICATE LESS LIKELY TO BE WINDY THAN
YESTERDAY'S RUNS. GOOD. THIS ALSO SUGGEST THAT LOW LEVEL MOISTURE
IMPORTED BY WEAK SURGES DOWN THE PLAINS WILL DIMINISH ONLY SLOWLY.
WILL GO WITH GENERALL&Y ABOVE AVG TEMPS BUT KEEP IN SLIGHT CHANCE
DIURNAL POPS...MAINLY MTNS AND EAST. MJF

ABQ AA 056/089 056/089 056 322--
SAF AA 048/084 048/084 048 322--
TCC BA 057/091 057/084 049 3231-

.ABQ...NONE.

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 12:15 PM MDTSevere Thunderstorm WarningABQColfax30 min
May 9, 12:41 PM MDTSevere Thunderstorm WarningABQLincoln34 min
May 9, 3:38 PM MDTSevere Thunderstorm WarningABQDe Baca67 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.